Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Global convergence of SSM for minimizing a quadratic over a sphere


Authors: William W. Hager and Soonchul Park
Journal: Math. Comp. 74 (2005), 1413-1423
MSC (2000): Primary 90C20, 65F10, 65Y20
Published electronically: December 30, 2004
MathSciNet review: 2137009
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In an earlier paper [Minimizing a quadratic over a sphere, SIAM J. Optim., 12 (2001), 188-208], we presented the sequential subspace method (SSM) for minimizing a quadratic over a sphere. This method generates approximations to a minimizer by carrying out the minimization over a sequence of subspaces that are adjusted after each iterate is computed. We showed in this earlier paper that when the subspace contains a vector obtained by applying one step of Newton's method to the first-order optimality system, SSM is locally, quadratically convergent, even when the original problem is degenerate with multiple solutions and with a singular Jacobian in the optimality system. In this paper, we prove (nonlocal) convergence of SSM to a global minimizer whenever each SSM subspace contains the following three vectors: (i) the current iterate, (ii) the gradient of the cost function evaluated at the current iterate, and (iii) an eigenvector associated with the smallest eigenvalue of the cost function Hessian. For nondegenerate problems, the convergence rate is at least linear when vectors (i)-(iii) are included in the SSM subspace.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 90C20, 65F10, 65Y20

Retrieve articles in all journals with MSC (2000): 90C20, 65F10, 65Y20


Additional Information

William W. Hager
Affiliation: Department of Mathematics, P.O. Box 118105, University of Florida, Gainesville, Florida 32611-8105
Email: hager@math.ufl.edu

Soonchul Park
Affiliation: Department of Mathematics, P.O. Box 118105, University of Florida, Gainesville, Florida 32611-8105
Email: scp@math.ufl.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-04-01731-4
PII: S 0025-5718(04)01731-4
Keywords: Quadratic optimization, quadratic programming, trust region subproblem, large-scale optimization, sparse optimization.
Received by editor(s): August 12, 2003
Received by editor(s) in revised form: March 27, 2004
Published electronically: December 30, 2004
Additional Notes: This material is based upon work supported by the National Science Foundation under Grant No. 0203270
Article copyright: © Copyright 2004 American Mathematical Society